Texas, 2003Lightning Strike in Texas, April 23, 2003
April 23, 2003 · NWS SHV · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 23, 12:45 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 23, 12:45 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CDT WED APR 23 2003
RADAR SHOWS SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS THE
WESTERN HALF OF THE CWA THIS AFTERNOON...AND NOT ONE HAS COME CLOSE
TO REACHING SEVERE LIMITS YET.
A UPPER LEVEL RIDGE CURRENTLY ACROSS THE MISSISSIPPI RIVER VALLEY
WILL MOVE TO THE ATLANTIC COASTAL STATES BY FRIDAY...ALLOWING A
STRONG UPPER LEVEL LOW TO MOVE INTO THE PLAINS TONIGHT. DECENT
MOISTURE WILL LINGER ACROSS MUCH OF THE AREA THROUGH THURSDAY
NIGHT...WITH A CHANCE SHOWERS AND THUNDERSTORMS REMAINING IN MUCH OF
THE FORECAST THROUGH THAT TIME.
SEVERE WEATHER WILL BE LIMITED TO EXTREME NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS TONIGHT...AS A
VORT MAX ROTATING AROUND THE UPPER LEVEL LOW WILL SWING ACROSS THESE
AREAS TONIGHT. THEN ON THURSDAY SEVERE WEATHER WILL BE POSSIBLE FOR
THE EAST TEXAS LAKES AREA...NORTHERN LOUISIANA...AND SOUTHERN
ARKANSAS...AS MOISTURE LINGERS AND THE UPPER LEVEL LOW MOVES DEEPER
INTO THE PLAINS. MID LEVEL DRY AIR WILL INVADE THE NORTHWESTERN
THIRD OF THE CWA THURSDAY...SO RAIN CHANCES WILL DECREASE ACROSS THE
I30 CORRIDOR NORTHWARD. DRY AIR RETURNS FRIDAY WITH A NEARLY DRY
FORECAST THROUGH THE MIDDLE OF THE NEXT WEEK.
SEASONAL TREND CONTINUES ON TEMPS.
PRELIMS...
SHV 63/77/60/80 6520
MLU 60/77/62/80 5530
TXK 62/76/58/76 7310
TYR 63/78/57/78 6310
LFK 65/79/60/81 5520
ELEVEN
.SHV...NONE.
Hazardous weather outlook, Apr 23, 11:00 AM CST, 3 hours 7 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED APR 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.
.DAY ONE...TODAY AND TONIGHT...
DECENT MOISTURE...COMBINED WITH DAYTIME HEATING...AND UPPER LEVEL
DISTURBANCES WILL PROVIDE SCATTERED THUNDERSTORM ACTIVITY...ACROSS
THE AREA THIS AFTERNOON AND INTO THE EVENING HOURS. SEVERE WEATHER
IS POSSIBLE THIS AFTERNOON...BUT WILL BE LIMITED IN LOUISIANA AND
ARKANSAS...DUE TO WARM AIR IN THE MID LEVELS. A BETTER THREAT FOR
SEVERE WEATHER WILL BE TONIGHT...AS A STRONG UPPER LEVEL LOW MOVES
INTO THE PLAINS...HELPING TO DESTABILIZE THE AREA. THE MAIN SEVERE
WEATHER THREAT THIS AFTERNOON WILL BE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
STRONG SURFACE HEATING AND AN APPROACHING DRY LINE WILL RESULT IN
SCATTERED MAINLY AFTERNOON THUNDERSTORM DEVELOPMENT ACROSS MOST OF
THE FOUR STATE AREA ON THURSDAY. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BOTH POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND EVENING...AND
POSSIBLY EVEN AFTER MIDNIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL
SHIFT NORTHWARD ACROSS THE FOUR STATE AREA WITH TIME.
Lightning, Gregg
- When
- April 23, 2:07 PM CST
- Where
- Gregg County, Longview
- Reported by
- STORM CHASER
- Coordinates
- 32.481, -94.817 (the zone’s center; the record gives no point)
Cloud to ground lightning struck an oil storage tank in northeast Longview just south of FM 2751 and Highway 250 Intersection. The oil tank blew apart and caught fire. The explosion was heard as far as 5 miles away.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 23, 2003$4.0 million · 2.75 in hail · 21 events
- Tornado and Hail in Oklahoma, April 23 to 24, 2003$415,000 · F0 · 44 events
- Tornado and Hail in Texas, April 23, 2003$152,000 · F1 · 7 events
- Flash Flood in Puerto Rico, April 23, 2003$150,000 · 1 event
- Tornadoes and Hail in Texas, April 23, 2003F0 · 27 events
- Heavy Snow in Colorado, April 23 to 24, 2003$30,000 · 1 event
- Tornado and Hail in Texas, April 23, 2003$6,000 · F0 · 23 events
- Strong Wind in Colorado, April 23, 2003$25,000 · 1 event
- Hail and Damaging Winds in Oklahoma, April 23, 2003$11,000 · 53 kt wind · 8 events
- Winter Weather in Vermont, April 23 to 24, 2003$9,000 · 9 events
- Tornadoes and Hail in Texas, April 23, 2003$10,000 · F0 · 8 events
- Winter Storm in Colorado, April 23 to 24, 20038 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349551.